Health Assessment: cram pack

Formula sheets, the key method steps for every topic and 8 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

2Practice problems

1.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 89% on supplemental oxygen, blood pressure 78/46 mmHg, pulse 70/min, alert, temperature 36.4 °C. What is the NEWS2 total score?

RR 20SpO₂ 89%O₂SBP 78HR 70AT 36.4 °C
NEWS2 =
2.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 111 kg and is 187 cm tall. Calculate the BMI and click the WHO weight category.

111 kg187 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
3.Arterial blood gas interpretationMedium

Practice values: Na⁺ 146 mmol/L, glucose 11.2 mmol/L and urea 7.4 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 146 mmol/Lglucose 11.2 mmol/Lurea 7.4 mmol/L
Osm = mOsm/kg
4.Arterial blood gas interpretationHard
pH7.357.457.24PaCO₂mmHg354580HCO₃⁻mmol/L222633acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.24, PaCO₂ 80 mmHg (10.7 kPa), HCO₃⁻ 33 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.24PaCO₂ 80 mmHg (10.7 kPa)HCO₃⁻ 33 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
5.Nursing fundamentalsMedium

Why is a slide sheet used to move a patient up the bed?

  1. AIt warms the patient during the move
  2. BIt lets one nurse lift the patient alone
  3. CIt reduces friction and shear on the skin
  4. DIt keeps the bed clean during the move
6.Nursing fundamentalsHard

A patient with COPD and a known risk of hypercapnia is acutely breathless with an SpO₂ of 82%. What is correct?

  1. AWait for an arterial blood gas result before giving any oxygen at all
  2. BWithhold oxygen completely, because oxygen is dangerous in COPD
  3. CGive controlled oxygen, e.g. via a Venturi mask, aiming for 88–92%
  4. DGive the highest oxygen flow possible and aim for 100%
7.Nursing math & unit conversionsMedium
12345678910111222:10?10:10 AM12:10 PM10:10 PM9:10 PM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 22:10 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

22:10
  1. 110:10 AM
  2. 212:10 PM
  3. 310:10 PM
  4. 49:10 PM
8.Nursing math & unit conversionsHard
1½ tsp · 2/day · 7 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1½ tsp of an oral suspension twice a day for 7 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

1½ tsptwice a day7 days1 tsp = 5 mL
V = mL

3Solutions

1.Clinical assessment scores

Answer: NEWS2 = 8

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 89% → 3
on oxygen → 2
SBP 78 mmHg → 3
HR 70/min → 0
alert (A) → 0
T 36.4 °C → 0

Add

NEWS2 = 0 + 3 + 2 + 3 + 0 + 0 + 0 = 8

Answer

NEWS2 = 8
2.Clinical assessment scores

Answer: obesity class I

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 111/1.87² = 31.74

Category

obesity class I

Answer

obesity class I
3.Arterial blood gas interpretation

Answer: Osm = 311 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·146 + 11.2 + 7.4 = 310.6 ≈ 311 mOsm/kg

Answer

Osm = 311 mOsm/kg
4.Arterial blood gas interpretation

Answer: acute on chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·4 = 28 mmol/L
chronic: 24 + 3.5·4 = 38 mmol/L

Compare

measured: 33 mmol/L → acute on chronic

Answer

acute on chronic
5.Nursing fundamentals

Answer: C · It reduces friction and shear on the skin

Why this is the answer

Slide sheets let the patient glide rather than be dragged, protecting the skin from friction and shear and reducing strain on staff.

Answer

C · It reduces friction and shear on the skin
6.Nursing fundamentals

Answer: C · Give controlled oxygen, e.g. via a Venturi mask, aiming for 88–92%

Why this is the answer

Oxygen must not be withheld from a hypoxic patient. In those at risk of hypercapnia it is given in a controlled way to a target of 88–92%, with blood gases checked.

Answer

C · Give controlled oxygen, e.g. via a Venturi mask, aiming for 88–92%
7.Nursing math & unit conversions

Answer: 10:10 PM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

22 − 12 = 10 → PM

Answer

10:10 PM

Answer

10:10 PM
8.Nursing math & unit conversions

Answer: V = 105 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

1½ tsp = 1.5·5 = 7.5 mL

Whole course

V = 7.5 mL × 2/day × 7 = 105 mL

Answer

V = 105 mL

ExamProblems · examproblems.com/courses/health-assessment